They come with names like "The Punisher", "Putin" and "Trump" - a new breed of mega-dose Ecstasy pills threatening to cause carnage in New Zealand.
The pills are part of a phenomenal rise in the availability of the drug, and a huge "spike" in border interception of Ecstasy's active ingredient.
Customs found 4.1kg of MDMA in 2015. In six months this year, it has seized 400kg.
While it has been known that stronger-dose, larger pills have been emerging into New Zealand's party scene, this appears to be the first confirmation the same mega-dose drugs which have left people dead in Australia and the United Kingdom have arrived here.
The Punisher pill has been tested as containing 330mg of MDMA – nearly five times the normal Ecstasy pill.
• Texts reveal woman scared to take MDMA which killed her
• Aussie GP: 'MDMA is not that dangerous'
• 'Bath salts' being sold as MDMA to unsuspecting customers
• Customs seize more than a tonne of drugs in six months
NZ Drug Foundation executive director Ross Bell said pills of those names have emerged in the New Zealand market and warned users over the unexpected impact the drugs were likely to have.
"They are all around the world right now," said Bell. "The reason we can tell it's a four-dose pill is because of the weight."
Bell said the pills were actually bigger and had been found to contain little other than the active MDMA compound.
"Our machine says there's a lot of MDMA in them and not much else. When we weigh them, there's 3-4 doses in each pill."
Ecstasy is generally considered one of the more benign drugs in terms of the harm caused to others and even users, according to a study by a former senior drug adviser to the British government, Professor David Nutt.
Often called the "love drug", traditional doses can create feelings of empathy, euphoria and prolonged energy by increasing the release of dopamine and serotonin to the brain. It also increases the heart rate, blood pressure and body temperature, which can lead to dehydration and damage to the body.
Ross said the higher dose pills dumped so much of the drug into the body at once it increased the risk and didn't give users the high generally associated with it.
"They're putting themselves at risk and the effects aren't going to be great. They're going to feel quite munted. We are seeing some quite terrible things."
Ross said the higher dose pills came at a time when the profile of Ecstasy users was changing, with younger people using the drug and doing so more frequently. Advice around Ecstasy use recommends leaving months between pills to allowed the body - and brain - to recover.
The New Zealand charity which tests pills and works to minimise drug-related harm, Know Your Stuff, has been picking up signs of the higher dose pills over the past two summers.
Know Your Stuff managing director Wendy Allison said it had tested a number of pills with doses of 200-300mg this year.
She said some - but not all - had similar logos to those identified by the UK drug awareness charity The Loop. Pills tested included the "Donkey Kong" brand, which has also been identified as high-strength in UK testing.
"We recommend treating all untested substances as being of unknown dose and content, and approaching with extreme caution. The only way to guarantee safety is not to take them."
Customs group manager for intelligence and enforcement Jamie Bamford said international criminal syndicates were targeting New Zealand and had links to organised crime here.
"What we are seeing here in the past few years is a huge spike in MDMA coming over the border. There is an effort to create and meet a market here."
The "manufacturing hubs" were in the Netherlands and Europe, where Customs had officers working with law enforcement. Bamford said it was a mission which had enjoyed success, including the recent seizure of 50kg of MDMA bound for NZ.
A spokeswoman for police said drugs were made or imported by people focused on profit and not the wellbeing of users.
"The easiest way to prevent yourself from harm associated with illicit drug use is to not take them in the first place - this will always be police's advice."
The pills follow a fresh evolution in the manufacture of MDMA, which has seen a shift from having natural sources to being synthetically developed and mass-produced.
It was originally made from a compound extracted from the sassafras tree. Targeting of the tree by manufacturers but particularly by drug enforcers saw a decline in availability.
Into its place stepped "bath salts" and other synthetic cathinones which often had unpredictable highs and health effects, and were linked to psychotic episodes.
Then scientists worked out how to synthesise the natural ingredient, and as internet-based ordering became refined, the Ecstasy market boomed and so did the ease with which people could buy it.
The Herald on Sunday easily found places online where it was possible to purchase The Punisher pills in large quantities.
charity in the UK warned about the potency of the pills over the summer festival season. Then Harley Girven, 19, was found dead at his home on the Isle of Wight after a night out during which he took The Punisher pill.
His death is just one among a number linked to the pill which has ambulance crews and emergency rooms in the UK on high alert for symptoms associated with a high dose of MDMA.
St John assistant director of operations Johnny Mulheron said the ambulance service had no recorded instances of encountering or transporting people exhibiting symptoms associated with the pills.
He said patients did not always disclose what drug had been taken but paramedics were trained to recognise symptoms and assist accordingly.
For those who choose to take the pills, Know Your Stuff advises:
• start low go slow - take 1/3 or less of a standard dose and wait at least an hour to observe effects before considering having more.
• do not combine with other drugs including alcohol.
• do not snort.
• do not take alone, and make sure at least one person knows what you are doing.
• if you experience racing heart, sudden elevated body temperature, uncontrolled sweating, dizziness/confusion, loss of muscle co-ordination or seizures, seek medical advice immediately.